Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 142, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Aug 23, 1998, 5:15 PM CDT for Marinette County, Wisconsin. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 23, 1998, 5:15 PM CDT (22:15 UTC)
- Expired
- Aug 23, 1998, 5:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Green Bay, WI
- Area
- Whole counties
County Marinette County, WI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 5:40 PM CDT | Hail 1.5 | Marinette, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 852 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 839 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
785 WUUS1 KGRB 232217 RRC SVRGRB WIC075-232245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 515 PM CDT SUN AUG 23 1998 THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MARINETTE COUNTY IN NORTHEASTERN WISCONSIN * UNTIL 545 PM CDT * AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM SOUTH OF WAUSAUKEE...OR ABOUT 20 MILES NORTHWEST OF MARINETTE. THE STORM WAS MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MCALLISTER BY 520 PM MARINETTE BY 540 PM THIS IS A DANGEROUS STORM WITH HAIL LARGER THAN AN INCH IN DIAMETER. MOVE TO A STURDY SHELTER AND STAY AWAY FROM WINDOWS. MJS/JS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:40 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 23, 2:40 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 240 PM CDT SUN AUG 23 1998 LACK OF SIG LOW-LVL CONVG OVR AREA AND SYNOPTIC SCALE SINKING BEHIND DEPARTING SHRTWV TROF PREVENTED TSTM DVLPMT DURG MOST OF DAY...XCPT NR UP BORDER WHICH WAS IN FAVORED LEFT EXIT REGION OF ASSOCD JET MAX. HOWEVER...DURING LAST 30 MINUTES...1KM VIS SAT AND RECENT 88D IMAGES INDCT DVLPG LINE OF CU DVLPG INTO CBS OVR CNTRL PART OF STATE (SW PART OF OUR CWA) DUE IN PART TO STRONG INSTAB WITH SFC TEMPS IN M-U 80S AND DEWPTS IN L-M 70S. AT 19Z SFC COLD FNT EXTENDED FM N-CNTRL MN TO SRN SD. THE NRN PART OF THE FNT WL CONT TO MOV E TNGT...ENTERING NW PART OF OUR FCST AREA AFT BY 02Z...AND EXITING SE PART OF FCST AREA BY ABT 08Z. GIVEN THE MARGINAL INSTAB WITH THE TIME OF DAY AND WEAK CONVG ALNG FNT...SMALL CHC RW/TRW TNGT WITH FNT. NGM MOS GUID HAS DONE A FINE JOB WITH TEMPS LAST FEW RUNS...AND 23/12Z NUMBERS LOOK GOOD. JKL
In the hours before
Local storm report, Aug 23, 5:00 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
500 PM CDT SUN AUG 23 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0458 PM SHERWOOD WI 1 INCH HAIL
08/23/98 CALUMET
LHLocal storm report, Aug 23, 5:00 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
500 PM CDT SUN AUG 23 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0458 PM SHERWOOD WI 1 INCH HAIL
08/23/98 CALUMET
LHLocal storm report, Aug 23, 5:02 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
502 PM CDT SUN AUG 23 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM SHERWOOD WI 2 INCH HAIL
08/23/98 CALUMET
PLHLocal storm report, Aug 23, 5:02 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
502 PM CDT SUN AUG 23 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM SHERWOOD WI 2 INCH HAIL
08/23/98 CALUMET
PLHLocal storm report, Aug 23, 5:08 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
508 PM CDT SUN AUG 23 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0459 PM BRILLION WI WIND DAMAGE
08/23/98 CALUMET 8 INCH TREE BRANCHES DOWN
0504 PM 1 NE HILBERT WI .75 INCH HAIL
08/23/98 CALUMET
PLHLocal storm report, Aug 23, 5:08 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
508 PM CDT SUN AUG 23 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0459 PM BRILLION WI WIND DAMAGE
08/23/98 CALUMET 8 INCH TREE BRANCHES DOWN
0504 PM 1 NE HILBERT WI .75 INCH HAIL
08/23/98 CALUMET
PLHThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 8:54 PM CDT | Severe Thunderstorm Warning | GRB | Door, Kewaunee | 66 min |
| Aug 23, 2:56 PM CDT | Severe Thunderstorm Warning | GRB | Portage, Waupaca | 64 min |
| Aug 23, 3:34 PM CDT | Severe Thunderstorm Warning | GRB | Outagamie | 86 min |
| Aug 23, 3:43 PM CDT | Tornado Warning | GRB | Waupaca | 32 min |
| Aug 23, 3:55 PM CDT | Tornado Warning | GRB | Outagamie | 50 min |
| Aug 23, 4:13 PM CDT | Tornado Warning | GRB | Waupaca | 32 min |
| Aug 23, 4:19 PM CDT | Tornado Warning | GRB | Calumet, Winnebago | 56 min |
| Aug 23, 4:45 PM CDT | Severe Thunderstorm Warning | GRB | Outagamie | 15 min |
| Aug 23, 4:49 PM CDT | Tornado Warning | GRB | Manitowoc | 56 min |
| Aug 23, 5:15 PM CDT | Severe Thunderstorm Warning | GRB | Calumet | 45 min |
| Aug 23, 6:04 PM CDT | Severe Thunderstorm Warning | GRB | Door | 56 min |
| Aug 23, 6:19 PM CDT | Tornado Warning | GRB | Door | 41 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.